Gastro-Intestinal Pain Medication


A patient with severe neck pain was ask to take a fentanyl patch for 30 days along with a muscle relaxer and a nonsteroidal anti-inflammatory medicine (NSAID). She first urbanized constipation and then loss of appetite, resulting in an 18-lb weight loss. Was this a side effect of the opioid?–JW WRIGHT, Goodrich, Tex.
The loss of hunger could be related with both the opioid therapy or the NSAID, as GI side effects are the majority common poor effect for both of these groups of drugs.
Up to 16% of patients will incident GI side effects from NSAIDs as well as anorexia, nausea, throwing up, abdominal pain, constipation, diarrhea, and gastritis. More harsh GI side effects are linked with NSAIDs include erosive gastritis and peptic ulcers. Smoking, alcohol, use of anticoagulants or corticosteroids, general health, and length of NSAID therapy can all add to a higher occurrence of GI side effects.
Opioids are also recognized for a very high numbers of GI side effects, most of it is linked to constipation. The most common GI side effects seen with opioids are nausea and vomiting (23%-27%) and constipation (23%-26%). Less often seen GI side effects are anorexia, diarrhea, and dyspepsia. Patients may build up a tolerance to the other side effects of opioids (e.g., somnolence, nausea, and respiratory depression), but constipation is the one that does not fall with continued use. Because of this, patients ought to be advised to start bench softeners at the onset of treatment and institute other measures to stop constipation (e.g., increase fluids and eat extra fresh fruits and vegetables). Mild refreshment laxatives may be obligatory for those who suffer from unrelenting constipation. If a patient does not have a bowel group after two days, a suppository laxative or enema supposed to be used.
If the patient described above is an older adult, all GI side effects from these drugs can be more prominent. Elderly persons are more prone to constipation due to decreased peristalsis of the GI tract, so constipation may be an even better concern when adding opioids. Atrophy of the gastric mucosa also has a greater risk for gastric irritation. Older adults also do not clear opioids as well and can experience longer periods of analgesia but also lengthier side-effect intervals. In light of these concerns, dose changes may be needed for elders.


Shares